Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Discoloration of the tongue - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Dental Health
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
User :   Hi, I am experiencing a brown streak on my tongue which has become flaky in the middle - i am convinced that small bits are coming off but possibly these are bits of food. I am not sure. Otherwise i have no pain or swelling or changes in taste etc
Doctor :   hI
User :   hello
Doctor :   could you tell me from how long have you been noticing this?
User :   about a week now, i think it has been getting a little worse each day until last night i noticed the (possible) bits coming off. So this morning i have begun using corsodyl mouthwash in case it is a fungal infection etc
Doctor :   ok
Doctor :   may I know your age ?
User :   28
Doctor :   ok
Doctor :   do you smoke or consume alcohol?
User :   i do smoke, and have done for the past few years. 5 a day at the very most, usually just 2
Doctor :   any history of diabetes, high blood pressure or anything significant?
User :   alcohol rarely, once a month or so
User :   parents both with diabetes, father has high blood pressure issues
Doctor :   have you recovered recently from any infection or illness? like cold, cough, fever, etc?
User :   no recent illnesses
Doctor :   ok apart from the tongue changes any dental caries? gum bleed? etc.
User :   no pain, no bleeding
Doctor :   ok
Doctor :   I can possibly think of these reasons
Doctor :   1.smoking 2. anemia 3. vitamin deficiency
Doctor : underlying infection
Doctor :   5.having very hot drinks, spicy food, and changes in diet
User :   i have definitely been eating less recently as part of a small weight-loss program
User :   and taking a few supplements in that respect
Doctor : times it could just be out of no reason.
Doctor :   ok
Doctor :   I suggest you to cut down on smoking and continue good supplements.
User :   which vitamin could i be deficient in which would cause this?
Doctor :   meanwhile get checked for anemia
Doctor :   any set of vit b
Doctor :   vitamin b2, b6 can ,b12 may cause these things
Doctor :   and an infection of the gums/tooth which could go un noticed.
User :   ok i will try to take some of these supplements
User :   and visit my GP for anaemia check
Doctor :   have you been on any medicines?
Doctor :   drugs like antibiotics, pain killers do cause changes.
User :   not particularly, recently i was on a small course of valium, only for 2 weeks but no pain killers or anti-biotics
Doctor :   I advice you to follow good oral hygiene , frequent mouth rinses after meals and continue the mouth washes
Doctor :   ok
Doctor :   also see to it you drink many glasses of water daily
User :   yes i dont drink enough water and am excercising more recently
Doctor :   this will keep your oral cavity, and body hydrated preventing the coatings to acumalate
User :   so maybe dehydrated also?
Doctor :   I can think of these causes as of now, smoking being the most likely one in your case.
Doctor :   yes, it could be due to dehydration .good amount of water will help you.
Doctor :   also make sure your tooth paste is mild enough.
Doctor :   avoid coffee, tea, aerated drinks.
User :   yes coffee intake definitely increased recently, 1 cup a day to 3/4 in past week or so
Doctor :   get a routine blood and urine test done.
Doctor :   I feel doing these will surely help.
Doctor :   you could scrap the collections every morning but be verygentle while doing them.
Doctor :   multivitamins and antioxidants, fresh fruit juices, green leafy vegetables and water always help.
User :   ok i will visit my GP, i tried last night to brush my tongue with my toothbrush but it made no difference really
Doctor :   i hope i have answered all your questions.
Doctor :   is there anything else I could help you with?
Doctor :   yes, that would be good to visit the doctor.
User :   ok i will do that, thank you very much for all your help dr.
Doctor :   pleasure here.
Doctor :   thanks for consulting me.
User :   have a good day
User :   good bye
Doctor :   thank you, good day.
Doctor :   Bye for now.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor